Q. My doctor insists I must take statins to lower my cholesterol even though I experience pain with all of them. Sometimes the pain gets so bad that I struggle not to cry when I walk down the hall of my child’s school.
My doctor says I should accept what he calls “a little discomfort” because studies show statins reduce heart disease. He gets angry if I refuse to take them.
Who is ultimately responsible for my health, me or my doctor? He says this pain is rare but I know a lot of people who have had the same severe muscle pain.
A. We too have heard from many patients who experience debilitating muscle pain as a side effect of statin-type cholesterol-lowering drugs. One reader wrote:
“I have had problems with Lipitor and Vytorin. I had severe muscle and nerve pain. My doctor said he didn’t believe it was from Vytorin. I stopped the medication and slowly got better. It took 7 weeks.”
Some doctors don’t believe that statins can cause side effects such as muscle or joint pain or memory problems. Others have seen so many cases they have developed different strategies for lowering cholesterol. If your doctor isn’t taking your complaint seriously, you may need to see another doctor.
You may wish to read our Guide to Cholesterol Control and Heart Health for more information on the pros and cons of statins and data on non-drug approaches to optimizing cardiac well-being.